Utah, 2006

Heavy Rain in Utah, July 9, 2006

July 9, 2006 · NWS GJT · 1 event in 1 county or zone

18 inches of rain fell within 20 minutes. No significant flooding was reported at that location which sits on a high spot near the 7000 foot level.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

1.18 inches of rain fell within 20 minutes. No significant flooding was reported at that location which sits on a high spot near the 7000 foot level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN JUL 9 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
THE ATMOSPHERE WILL REMAIN VERY MOIST THIS EVENING AS AN UPPER LEVEL
LOW MOVES INTO SOUTHWESTERN WYOMING. THE PRIMARY CONCERN THIS
EVENING REMAINS TO BE THE HEAVY RAIN POTENTIAL ACROSS THE CWA.
GOOD LIFT...AMPLE MOISTURE...AND ADDITIONAL INSTABILITY DUE TO
AFTERNOON HEATING HAS ALLOWED STORMS TO INCREASE IN INTENSITY THE
LAST FEW HOURS. IN ADDITION MORE VIGOROUS THUNDERSTORMS HAVE RECENTLY
DEVELOPED ACROSS UTAH AND ARIZONA WHERE PARTIAL CLEARING OCCURRED
THIS AFTERNOON. WITH THESE STRONGER STORMS...SMALL HAIL WILL ALSO BE
POSSIBLE THROUGH THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
WILL DIMINISH LATE THIS EVENING AS A WEAK SHORTWAVE RIDGE MOVES
THROUGH THE AREA.

BY LATE TONIGHT MODELS ARE SHOWING A WEAKER WAVE...CURRENTLY OVER
NEVADA...WILL MOVE INTO WESTERN PORTIONS OF CWA. THIS WAVE
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA ON
MONDAY WITH BEST CHANCE OVER THE HIGHER TERRAIN. CONDITIONS WILL
QUICKLY IMPROVE ON MONDAY NIGHT AS DRIER AIR MOVES ACROSS THE AREA.
RIDGE WILL BUILD OVER THE REGION ON TUESDAY BUT WITH AMPLY RESIDUAL
MOISTURE HAVE KEPT CHANCE POPS MAINLY OVER THE MOUNTAIN LOCATIONS.
EXPECT TEMPERATURES TO MODERATE TO NEAR NORMAL BY TUESDAY.

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...WITH EACH RUN...MODELS
ARE A LITTLE MORE SURE OF A DRIER PATTERN THIS PERIOD. THE MOISTURE
PLUME FROM MEXICO GETS PINCHED OFF QUITE A BIT...AND PUSHED EAST. THE
GFS TRIES TO RE-ESTABLISH THE THETA-E RIDGE OVER THE REGION BY LATE
IN THE WEEK...BUT TO A MUCH LESSER DEGREE THAN THIS PRESENT SURGE.
THE ECMWF HOWEVER KEEPS THE AREA DRY THROUGH THE END OF THE PERIOD.
FEEL THAT IN THIS DRIER PATTERN WE WILL BE IN A LIGHTER AND MORE
DIURNAL AND TERRAIN DRIVEN THUNDERSTORM CYCLE WITH CONVECTION HARD TO
FIRE OVER THE VALLEYS. SO HAVE REDUCED MAINLY VALLEY POPS TO THE
ALREADY DRIER FORECAST. HIGH TEMPS WILL INCREASE WITH READINGS AT
OR ABOVE NORMAL THROUGH THE PERIOD. ALSO EXPECT WE WILL SEE A LARGER
DIURNAL TEMP SPREAD WITH DRIER NIGHTTIME CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

MPM/ELH
Hazardous weather outlook, Jul 9, 4:45 AM MST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 9 2006

COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL WILL OCCUR...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING. THE THREAT OF FLASH FLOODING WILL EXIST WHERE HEAVY RAIN
OCCURS. RAINFALL MAY ALSO RESULT IN MUD AND ROCK SLIDES IN THE
STEEPER TERRAIN ALONG MOUNTAIN ROADS AND HIGHWAYS. STRONG GUSTY WINDS
TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
SOME OF THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING THROUGH SATURDAY...ESPECIALLY OVER THE MOUNTAINS. THE
STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...
AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON
AS POSSIBLE.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
July 9, 8:40 PM MST to 9:00 PM MST
Where
San Juan County, Eastland
Reported by
TRAINED SPOTTER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524329.